alexa
Reach Us +44-7456026878
Too Sleepy | OMICS International
ISSN: 2165-7386
Journal of Palliative Care & Medicine
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.

Too Sleepy

Amit Uppal and Lisa Zelnick*

Bellevue Hospital Center 462 First Avenue, H Building, #17S19 New York, NY 10016, USA

*Corresponding Author:
Lisa Zelnick
Hospital Center 462 First Avenue
H Building, #17S19 New York
NY 10016, USA
E-mail: [email protected]

Received date: January 05, 2013; Accepted date: January 17, 2013; Published date: January 20, 2013

Citation: Uppal A, Zelnick L (2013) Too Sleepy. J Palliative Care Med S2:001. doi:10.4172/2165-7386.S2-001

Copyright: © 2013 Uppal A, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Journal of Palliative Care & Medicine

A 47 year old female, Ms. S, with a history of widely metastatic neuroendocrine tumor, was transferred to our hospital from a skilled nursing facility for evaluation of poor oral intake, weakness, and increased lethargy.

There was previous evidence of metastatic involvement of the skull, sacrum, right femur, adrenal gland, and posterior mediastinum. Baseline neurologic deficits included right facial weakness and numbness. Past treatments had included multiple regimens of chemotherapy and radiation therapy to the skull. She had a history of ongoing heroin abuse and also suffered chronic pain from metastatic disease. Her pain regimen on admission from the skilled nursing facility included methadone maintenance of 80 mg by mouth daily, and methadone 10 mg by mouth twice daily for pain, sustained-release oral morphine 15 mg by mouth every 12 hours, gabapentin 900 mg by mouth three times daily, and immediate-release oral morphine 15 mg as needed. Due to acute kidney injury on admission, all morphine was discontinued, gabapentin was reduced, and oral hydromorphone was added for breakthrough pain. The hydromorphone was not used.

Upon admission, neurology, oncology, and palliative care consults were requested. All of these services thought the patient had not shown a significant response to recent cancer directed therapy. A family meeting was held with the Ms. S, her sister, the primary medical team, and a team member from the neurology, the oncology and the palliative care consult teams. Overall goals of care were to focus on Ms. S’s comfort and symptom management. All agreed that further chemotherapy or radiation therapy would not be beneficial. Ms. S valued being awake and being able to meaningfully communicate with her family. Preparations for transfer to an inpatient hospice facility were initiated.

On hospital days 2 and 3, the patient was noted to be extremely somnolent, but the cause of the somnolence was neither documented nor pursued. The documentation of the interview and the physical examination on those days was very limited. On hospital day 4, Ms. S was seen by the palliative care team, and she was found to be unarousable and hypopneic. The physical exam revealed sluggishly responsive pupils and myoclonic hand movements. Naloxone was administered, and the Ms. S became more awake. Upon arousal, she reported an inability to move either lower extremity. A more detailed exam revealed a firm distended bladder above the umbilicus, a sensory level in the mid-abdomen, absent deep tendon reflexes in bilateral lower extremities, and flaccid paralysis of bilateral lower extremities.

Emergent Magnetic resonance imaging of the thoracic spine revealed a paraspinal soft tissue mass with spinal cord compression involving T3-T6. Steroids and urgent radiation therapy were administered, but the patient had minimal improvement in neurologic findings. A few days later, the Ms. S was transferred to inpatient hospice. She never regained use of her legs.

Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Article Usage

  • Total views: 11702
  • [From(publication date):
    specialissue-2013 - Jan 18, 2020]
  • Breakdown by view type
  • HTML page views : 7923
  • PDF downloads : 3779
Top